Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 19, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 23, 2011, 8:34 PM EDT for Caswell County, Rockingham County, Stokes County, North Carolina. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2011, 8:34 PM EDT (00:34 UTC)
- Expired
- Mar 23, 2011, 9:30 PM EDT
- In force
- 56 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Caswell County, NC, Rockingham County, NC, Stokes County, NC
The radar
The Roanoke radar (KFCX), 90 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 8:55 PM EDT | HAIL 1 | Wentworth, NC | |
| Mar 23, 9:22 PM EDT | HAIL 0.88 | Yanceyville, NC | |
| Mar 23, 9:30 PM EDT | HAIL 0.7 | Wentworth, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 3:45 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 410 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
409
WUUS51 KRNK 240034
SVRRNK
NCC033-157-169-240130-
/O.NEW.KRNK.SV.W.0019.110324T0034Z-110324T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
834 PM EDT WED MAR 23 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA
ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
SOUTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
* UNTIL 930 PM EDT.
* AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR WALNUT COVE...AND MOVING EAST AT 70 MPH.
* LOCATIONS IMPACTED INCLUDE...
BELLEWS LAKE...
BETHANY...
MONROETON...
REIDSVILLE...
CAMP SPRINGS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3626 8019 3636 8020 3654 8001 3654 7913
3629 7914 3623 7916
TIME...MOT...LOC 0035Z 263DEG 59KT 3629 8003
$$
DW2 follow-up statements
582
WWUS51 KRNK 240046
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
846 PM EDT WED MAR 23 2011
NCC033-157-169-240130-
/O.CON.KRNK.SV.W.0019.000000T0000Z-110324T0130Z/
CASWELL NC-ROCKINGHAM NC-STOKES NC-
846 PM EDT WED MAR 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SOUTHEASTERN STOKES...ROCKINGHAM AND CASWELL COUNTIES...
AT 843 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BETHANY...OR 8 MILES SOUTHEAST OF MADISON...MOVING EAST
AT 60 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3626 8019 3636 8020 3654 8001 3654 7913
3629 7914 3623 7916
TIME...MOT...LOC 0046Z 263DEG 59KT 3631 7981
$$
DW311
WWUS51 KRNK 240100
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
900 PM EDT WED MAR 23 2011
NCC033-157-169-240130-
/O.CON.KRNK.SV.W.0019.000000T0000Z-110324T0130Z/
CASWELL NC-ROCKINGHAM NC-STOKES NC-
900 PM EDT WED MAR 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SOUTHEASTERN STOKES...ROCKINGHAM AND CASWELL COUNTIES...
AT 855 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR LAWSONVILLE...OR NEAR REIDSVILLE...MOVING EAST AT 70
MPH. QUARTER SIZED HAIL WAS REPORTED IN THE TOWN OF WENTWORTH AT 855
PM EDT BY A TRAINED STORM SPOTTER.
LOCATIONS IMPACTED INCLUDE...
QUICK...
BETHEL...
YANCEYVILLE...
LEASBURG...
SEMORA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3626 8019 3636 8020 3654 8001 3654 7913
3629 7914 3623 7916
TIME...MOT...LOC 0058Z 259DEG 61KT 3638 7955
$$
DWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 8:24 PM EDT, 10 minutes earlier.
Area forecast discussion, Mar 23, 8:24 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 824 PM EDT WED MAR 23 2011 .SYNOPSIS... A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS EVENING...TRIGGERING STRONG TO SEVERE THUNDERSTORMS ACROSS THE WESTERN HALF OF OUR REGION. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS WITH THESE STORMS. HIGH PRESSURE WILL BUILD INTO OUR REGION EARLY FRIDAY...BRINGING A RETURN OF SUNSHINE...HOWEVER TEMPERATURES WILL BE NOTICEABLY COOLER. OUR NEXT STORM SYSTEM WILL AFFECT THE AREA BEGINNING SATURDAY. && .NEAR TERM /THROUGH THURSDAY/... A TORNADO WATCH HAS BEEN ISSUED...AND NOW COVERS OUR ENTIRE FORECAST REGION THIS EVENING UNTIL 10 PM. A FIRST LINE OF STRONG TO SEVERE THUNDERSTORMS HAS ALREADY MOVED ACROSS MUCH OF OUR FORECAST REGION...AND IS CURRENTLY CROSSING FROM THE BLUE RIDGE INTO THE NC AND VA PIEDMONTS...WHILE A SECOND LINE OF SEVERE THUNDERSTORMS IS MAKING ITS WAY THROUGH CENTRAL WEST VIRGINIA. THIS NEXT LINE OF THUNDERSTORMS WILL ENTER OUR SOUTHEAST WEST VIRGINIA COUNTIES BEGINNING SHORTLY AFTER 7 PM. UPDATES WERE MADE TO THE ZONE FORECAST TO ACCOUNT FOR THE TIMING OF THIS NEXT LINE...AS WELL AS TO ADJUST WORDING FOR SEVERE THUNDERSTORM ACTIVITY IN THE ZONE FORECAST. .PREVIOUS DISCUSSION ISSUED AT 413 PM... RADAR INDICATES WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY MAKING ITS WAY INTO SOUTHEAST WEST VIRGINIA THIS AFTERNOON...OF WHICH A FEW STORMS HAVE BECOME RATHER STRONG. THIS TREND WILL CONTINUE THROUGH THE EVENING AS A COLD FRONT APPROACHES FROM THE WEST. THE MAIN THREATS THIS EVENING WILL BE DAMAGING WINDS AS A STRONG 80+KT JET STREAK PUSHES ACROSS OUR REGION. ATMOSPHERIC SHEAR IS ALSO SUFFICIENT TO SUPPORT LARGE HAIL AND ISOLATED TORNADOES...MAINLY IN THE WESTERN HALF OF THE AREA. THE SEVERE THREAT WILL DIMINISH EAST OF THE BLUE RIDGE...ALTHOUGH STRONG WINDS WILL STILL BE POSSIBLE WITH A FEW STORMS THROUGH LATE EVENING. THE FRONT MOVES INTO SOUTHEAST WEST VIRGINIA LATE THIS EVENING... WITH WINDS BECOMING NORTHWESTERLY AS HIGH PRESSURE MOVES IN. BEHIND THE FRONT...WINDS ARE EXPECTED TO REMAIN GUSTY AS THE PRESSURE GRADIENT BETWEEN THE DEPARTING LOW PRESSURE SYSTEM AND THE ARRIVING HIGH PRESSURE SYSTEM REMAINS TIGHTENED. THE FRONT IS EXPECTED TO CLEAR OUT OF OUR EASTERN COUNTIES SHORTLY BEFORE SUNRISE. THE NORTHWESTERLY DOWNSLOPE WINDS WILL ALLOW CLOUDS TO BEGIN SCATTERED EARLY TUESDAY...WITH PARTLY CLOUDY SKIES EXPECTED FROM THE BLUE RIDGE EASTWARD BY LATE MORNING. MOSTLY CLOUDY SKIES AND A FEW SHOWERS ARE EXPECTED TO REMAIN THROUGH THE AFTERNOON FROM THE NORTH CAROLINA MOUNTAINS THROUGH THE ALLEGHANY HIGHLANDS... BEFORE SKIES BEGIN TO SCATTER IN THAT REGION. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... VERY CHILLY FRIDAY MORNING LOOKS PROBABLE AS H85 TEMPS DROP OFF TO -3 TO -7C RANGE ON MOST OF THE MODELS. USED A BLEND OF GUIDANCE FOR THE FRIDAY A.M. LOWS BUT ADJUSTED UP SLIGHTLY AS LESS THAN IDEAL RADIATION CONDITIONS POSSIBLE IN THE FORM OF SOME HIGH CLOUDS STREAMING EAST ON THE FAST WESTERLY FLOW. THIS MAY MAY HOLD TEMPS OFF THE BASEMENT FLOOR BUT STILL EXPECTING WIDESPREAD WELL SUB-FREEZING TEMPS..20S IN THE MOUNTAINS AND LOW 30S OUT EAST. WOULD NOT BE VERY REMARKABLE FOR LATE MARCH EXCEPT FOR THE UNUSUALLY EARLY START TO THE GROWING SEASON CAUSED BY OUR BIG WARM-UP THIS WEEK. FROST/FREEZE SEASON FOR STATEMENTS NOT IN EFFECT UNTIL APRIL EVEN IN THE PIEDMONT...BUT MAY NEED TO REMIND PEOPLE OF THE POSSIBILITY OF PLANT DAMAGE ON FRIDAY MORNING IN THE FORM OF AN SPS BUT WILL PUT MENTION IN THE HWO OF COLD TEMPERATURES FRIDAY MORNING. COOL DAY ON FRIDAY AS WEAK RIDGING OVER THE GREAT LAKES BUILDS INTO THE SOUTHERN APPALACHIANS WITH PARTLY CLOUDY SKIES AND HIGHS MAINLY IN THE 50S ACROSS THE ENTIRE CWA. RAPID CHANGES ENSUE ON SATURDAY AS STRONG ZONAL FLOW ACROSS THE CONUS WILL BRING THE NEXT SYSTEM EASTWARD WITH INCREASING CLOUDS AND ANOTHER COOL DAY. POPS WILL INCREASE DURING THE DAY ALTHOUGH THERE IS ALREADY PLENTY OF MODEL DIVERGENCE AT THIS POINT. GFS IS THE STRONGER/WETTER MODEL (VERSUS NAM12) WITH SURFACE LOW RACING FROM SOUTHERN PLAINS THRU TN VALLEY TO THE MID-ATLANTIC BY EARLY SUNDAY. WENT WITH A BLEND OF CMC/SREF/GFS FOR POPS/QPF WHICH COULD BE 0.25 TO 0.50 INNC RANGE BY SUNDAY MORNING. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... MODELS AND HPC GUIDANCE IN FAIRLY GOOD AGREEMENT ON THE PRIMARY FEATURES TO AFFECT THE CONUS DURING THE EXTENDED AS AN H5 UPPER LOW PROGGED TO APPROACH THE U.S. WEST COAST EARLY THIS WEEKEND AND DROP INTO THE GREAT BASIN BEFORE LIFTING OUT INTO THE SOUTHERN PLAINS BY EARLY NEXT WEEK. MEANWHILE DEEP UPPER LOW PARKED UP OVER SE CANADA WILL BE PROVIDING CONFLUENT FLOW OVER THE EASTERN THIRD OF THE CONUS WITH NORTHWESTERLY FLOW PREDOMINATING. AS USUAL HOWEVER THE DETAILS DIVERGE SUBSTANTIALLY AS SEVERAL SHORT-WAVES ARE FORECAST TO EMERGE FROM THE WESTERN U.S. TROUGH AND AFFECT THE FORECAST AREA FROM SUNDAY THROUGH MID-WEEK. THE FIRST WAVE TRACKS DISCUSSED ABOVE WILL BRING A COLD RAIN AND POCKETS OF MOUNTAIN SNOW FROM LATE SAT INTO SUNDAY. A SHORT BUT CHILLY BREAK ENSUES MONDAY WITH HIGHS IN THE 40S WEST AND 50S EAST BEFORE A SECOND STRONGER SHORT-WAVE AND SURFACE LOW EMERGES LATER MONDAY INTO TUESDAY WITH UPPER LEVEL SUPPORT. THE 00Z EURO IS ESPECIALLY BULLISH WITH ITS SURFACE LOW OF 996 MB TAKING A MILLER B TYPE TRAJECTORY AND HEAVY PRECIP WHILE GFS WAY WEAKER AT THIS POINT. SO DUE TO STILL SUBSTANTIAL MODEL VARIATION FOR NOW WILL JUST LEAVE HIGH CHANCE POPS IN THE GRIDS ALONG WITH SOME SNOW IN THE MOUNTAINS. SPRING TAKING A BEATDOWN! && .AVIATION /00Z THURSDAY THROUGH MONDAY/... NEW TAF WILL CONTINUES FOR THE AIRPORT AT BLACKSBURG UNDER WBCTAFBCB. ONE ROUND OF SHOWER AND THUNDERSTORM ACTIVITY HAS PUSHED THROUGH OUR REGION THIS EVENING...AND ANOTHER IS CURRENTLY MAKING ITS WAY THROUGH SOUTHEAST WEST VIRGINIA. THUNDERSTORMS WILL AFFECT LWB AND BLF THROUGH 24/02Z...AFFECT BCB AND ROA FROM 24/01Z THROUGH 24/03Z...AND AFFECT LYH AND DAN FROM 24/02Z THROUGH 24/04Z. AS THIS LINE MOVES TO THE SOUTHEAST THROUGH 24/04Z...THE HAIL THREAT WILL DIMINISH BUT STRONG WINDS WILL REMAIN A POSSIBILITY WITH THE STRONGER THUNDERSTORM ACTIVITY. THE COLD FRONT WILL BEGIN MOVING INTO SOUTHEAST WEST VIRGINIA AFTER MIDNIGHT...WITH WINDS SHIFTING FROM THE NORTHWEST. WITH A STRONG PRESSURE GRADIENT IN PLACE BEHIND THE COLD FRONT...WINDS WILL GUST AS HIGH AS 25 KTS DURING THE OVERNIGHT HOURS FROM THE BLUE RIDGE WESTWARD...WITH GUSTS INCREASING TO 35 KTS BEGINNING TUESDAY MORNING. DOWNSLOPE WINDS WILL KEEP VFR CONDITIONS GOING FOR FOR ALL AIRPORTS EXCEPT BLF...AS RESIDUAL MOISTURE BEING FORCED OVER THE NEARBY TERRAIN WILL KEEP MVFR CEILINGS IN THROUGH 25/00Z. HIGH PRESSURE BUILDS IN BY FRIDAY WITH WIDESPREAD VFR CONDITIONS EXPECTED BEFORE ANOTHER STORM SYSTEM WILL BRING MORE SUB-VFR CONDITIONS IN PRECIP FOR MUCH OF THE WEEKEND. && .CLIMATE... RECORD HIGH MINIMUM TEMPERATURES TODAY 3/23 ROANOKE......65/1929 LYNCHBURG....66/1907 DANVILLE.....62/1952 BLACKSBURG...50/1991 BLUEFIELD....57/1991 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...NF SHORT TERM...PC LONG TERM...PC/WP AVIATION...NF CLIMATE...
Hazardous weather outlook, Mar 23, 5:04 AM EDT, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 504 AM EDT WED MAR 23 2011 VAZ007-WVZ042>045-240915- TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER- 504 AM EDT WED MAR 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. BOTH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE FROM THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. VAZ009>020-022>024-032>035-240915- SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD- CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST- 504 AM EDT WED MAR 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THIS EVENING. BOTH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE FROM THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. BEHIND A COLD FRONT...AS AN AREA OF LOW PRESSURE INTENSIFIES OFF THE NEW ENGLAND COAST...WINDS MAY GUST TO 50 MPH ON THURSDAY ACROSS THE HIGHEST ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. VAZ043>047-058-059-240915- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 504 AM EDT WED MAR 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. BOTH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE FROM THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. NCZ001>003-018-019-240915- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES- 504 AM EDT WED MAR 23 2011 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. RED FLAG WARNING. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THIS EVENING. BOTH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE FROM THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. BEHIND A COLD FRONT...AS AN AREA OF LOW PRESSURE INTENSIFIES OFF THE NEW ENGLAND COAST...WINDS MAY GUST TO 50 MPH ON THURSDAY ACROSS THE HIGHEST ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. NCZ004>006-020-240915- STOKES-ROCKINGHAM-CASWELL-YADKIN- 504 AM EDT WED MAR 23 2011 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. RED FLAG WARNING. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. BOTH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE FROM THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Mar 23, 7:23 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL LEONARD 38.08N 80.40W
03/23/2011 E0.88 INCH GREENBRIER WV PUBLIC
&&
EVENT NUMBER RNK1100091
16Local storm report, Mar 23, 7:33 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
733 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 9 ENE MARTINSVILLE AIRP 36.68N 79.87W
03/23/2011 CITY OF MARTINSVIL VA AMATEUR RADIO
NUMEROUS TREES DOWN...POWER LINES DOWN NEAR
INTERSECTION OF MULBERRY ROAD AND SAM LIONS ROAD
0600 PM HAIL 9 ENE MARTINSVILLE AIRP 36.68N 79.87W
03/23/2011 E1.00 INCH CITY OF MARTINSVIL VA AMATEUR RADIO
NUMEROUS TREES DOWN...POWER LINES DOWN NEAR
INTERSECTION OF MULBERRY ROAD AND SAM LIONS ROAD
&&
EVENT NUMBER RNK1100092
EVENT NUMBER RNK1100093
WERTSpecial weather statement, Mar 23, 7:34 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 PM EDT WED MAR 23 2011
VAZ018>020-023-024-034-035-WVZ044-045-240030-
ALLEGHANY VA-AMHERST VA-BATH VA-BEDFORD VA-BOTETOURT VA-CRAIG VA-
GREENBRIER WV-MONROE WV-ROCKBRIDGE VA-
734 PM EDT WED MAR 23 2011
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...AMHERST...BATH...
BEDFORD...BOTETOURT...CRAIG...GREENBRIER...MONROE AND ROCKBRIDGE
COUNTIES...
AT 733 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 13 MILES
NORTH OF GOSHEN TO 7 MILES NORTH OF PAINT BANK...MOVING SOUTHEAST AT
60 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR POTTS CREEK AROUND 745 PM...LEXINGTON CITY
AROUND 800 PM...D-DAY MEMORIAL AROUND 815 PM AND GOODE AROUND 830 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3816 7952 3816 7943 3809 7948 3789 7915
3782 7916 3778 7906 3772 7906 3770 7899
3763 7894 3747 7919 3745 7926 3743 7927
3743 7925 3727 7950 3765 8050 3818 7952
AMSLocal storm report, Mar 23, 7:41 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
741 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL FRANKFORD 37.92N 80.38W
03/23/2011 E0.50 INCH GREENBRIER WV TRAINED SPOTTER
&&
EVENT NUMBER RNK1100094
16Local storm report, Mar 23, 7:55 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
755 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG HOT SPRINGS 38.00N 79.83W
03/23/2011 BATH VA PUBLIC
MATURE TREE DOWN AND QUARTER SIZE HAIL
0730 PM HAIL HOT SPRINGS 38.00N 79.83W
03/23/2011 E1.00 INCH BATH VA PUBLIC
MATURE TREE DOWN AND QUARTER SIZE HAIL
&&
EVENT NUMBER RNK1100095
EVENT NUMBER RNK1100096
EHSpecial weather statement, Mar 23, 8:27 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 827 PM EDT WED MAR 23 2011 NCZ001>006-018>020-VAZ014>018-022>024-032>035-043>047-058-059- 240400- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...YANCEYVILLE...BOONE...WILKESBORO...YADKINVILLE... BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY... GALAX...FLOYD...NEW CASTLE...ROANOKE...SALEM...FINCASTLE... LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD... AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX... SOUTH BOSTON...KEYSVILLE 827 PM EDT WED MAR 23 2011 ...STRONG GUSTY WINDS TO IMPACT MUCH OF THE AREA... MUCH COOLER AIR ARRIVING FROM THE NORTH AND WEST WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS FOR THE REST OF THE EVENING. THESE SHOWERS AND STORMS WILL PRODUCE GUSTY STRAIGHT LINE WINDS THAT MAY APPROACH OR BRIEFLY EXCEED 50 MPH...RESULTING IN LOCALIZED TREE DAMAGE. WINDS OF THIS MAGNITUDE MAY ALSO DISLODGE LOOSE OUTDOOR FURNITURE. UNSECURED ITEMS SHOULD BE BROUGHT INDOORS OR SECURED UNTIL THE STRONGER WINDS PASS THROUGH THE AREA BY MIDNIGHT. WERT
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 9:02 PM EDT | Tornado Warning | RNK | Caswell, Rockingham | 21 min |
| Mar 23, 9:27 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham, Stokes | 63 min |
| Mar 24, 1:34 AM EDT | Special Weather Statement | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes | 56 min |
| Mar 24, 3:45 AM EDT | Wind Advisory | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes | 8 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.